Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

July 2, 2019Beaver County, Washington County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 2, 2019, 6:24 PM EDT for Beaver County, Washington County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Brooke County, Hancock County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2019, 6:24 PM EDT (22:24 UTC)
Expired
Jul 2, 2019, 7:15 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbiana County, OH, Jefferson County, OH, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:40 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 2, 4:40 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
440 PM EDT Tue Jul 2 2019

.SYNOPSIS...
Warm and humid conditions with daily thunderstorm chances can be
expected through the remainder of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Warmth and humidity has returned to the region with showers and
storms generating under weak shortwave pulses in wnw flow aloft.

There remains the potential for isolated storms with downburst wind
gusts as the primary severe threat given modest mid level dry air
entrainment. Rainfall rates may also be a problem with warm cloud
rain process and high precipital water; however, that potential will
be offset by sufficient storm movement.

For the overnight, chance POPs have been retained with additional
shortwave energy expected to support more, albeit weaker convection.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The warm, humid pattern will continue through the holiday with
embedded shortwave energy maintaining convection chances.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A largely unchanged pattern is expected, with zonal flow persisting
into the weekend. Minimal changes in upper flow will maintain a
stagnant, warm, and humid airmass, with temperature at or slightly
above average. Once again, precipitation chances will be determined
by shortwave activity embedded in zonal flow.

Precipitation chances may increase early next week with the
encroachment of a frontal boundary.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are expected to continue as
warmth and humidity interact with crossing shortwave energy.
Confidence in restrictions at individual terminals is thus low;
however, MVFR to IFR cigs with patchy fog may have a better chance at
DUJ and FKL as moisture pools near a stationary boundary.

.Outlook...
Periodic restrictions are likely with abundant boundary layer moisture
and daily convection chances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 2, 10:34 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1034 AM EDT Tue Jul 2 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-031445-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1034 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible with
damaging wind as well as localized flooding associated with
thunderstorm development this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms are possible through the week with damaging
wind and flash flooding the primary impacts. Most of the storms will
occur in the afternoon - evening time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 2, 4:55 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 SW LAWSON HEIGHTS     40.28N  79.40W
07/02/2019  M0.75 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902496

07
Local storm report, Jul 2, 5:31 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 SE DELMONT            40.39N  79.55W
07/02/2019                   WESTMORELAND       PA   911 CALL CENTER

            THREE TREES DOWN

&&

EVENT NUMBER PBZ1902497

07
Local storm report, Jul 2, 5:32 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     YOUNGSTOWN              40.28N  79.37W
07/02/2019                   WESTMORELAND       PA   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1902498

07
Local storm report, Jul 2, 5:36 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S LIGONIER            40.17N  79.24W
07/02/2019                   WESTMORELAND       PA   PUBLIC

            COUPLE OF TREES DOWN

&&

EVENT NUMBER PBZ1902499

07
Local storm report, Jul 2, 5:52 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     2 NE CALUMET-NORVELT    40.23N  79.47W
07/02/2019                   WESTMORELAND       PA   COUNTY OFFICIAL

            TREES DOWN

&&

EVENT NUMBER PBZ1902500

07
Special weather statement, Jul 2, 5:59 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
559 PM EDT Tue Jul 2 2019

OHZ039>041-048-049-022300-
Tuscarawas-Coshocton-Harrison-Columbiana-Carroll-
559 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN HARRISON...NORTHWESTERN COLUMBIANA...
COSHOCTON...CARROLL AND TUSCARAWAS COUNTIES...

At 558 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hartville to Mount Eaton to near
Nashville. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.  Some of
these storms are expected to intensify and may become severe.

Locations impacted include...
New Philadelphia...               Dover...
Salem...                          Coshocton...
Columbiana...                     Uhrichsville...
Carrollton...                     Minerva...
Lisbon...                         Dennison...
Strasburg...                      West Lafayette...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4046 8218 4044 8168 4063 8167 4067 8146
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8088 4084 8060 4038 8130
      4018 8213 4034 8219
TIME...MOT...LOC 2158Z 318DEG 17KT 4098 8137 4070 8166 4062 8217

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:53 PM EDTSpecial Weather StatementPBZMercer37 min
Jul 2, 1:33 PM EDTSpecial Weather StatementPBZMercer27 min
Jul 2, 2:27 PM EDTSpecial Weather StatementPBZArmstrong33 min
Jul 2, 2:30 PM EDTSpecial Weather StatementPBZJefferson30 min
Jul 2, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong36 min
Jul 2, 3:07 PM EDTSpecial Weather StatementPBZAllegheny23 min
Jul 2, 3:32 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana43 min
Jul 2, 3:56 PM EDTSevere Thunderstorm WarningPBZWestmoreland34 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler27 min
Jul 2, 4:21 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland24 min
Jul 2, 4:45 PM EDTSevere Thunderstorm WarningPBZWestmoreland30 min
Jul 2, 5:35 PM EDTSevere Thunderstorm WarningPBZWestmoreland25 min
Jul 2, 7:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington46 min
Jul 2, 7:38 PM EDTSevere Thunderstorm WarningPBZWashington52 min
Jul 2, 1:51 PM EDTSpecial Weather StatementPBZGuernsey24 min
Jul 2, 3:27 PM EDTSpecial Weather StatementPBZGuernsey33 min
Jul 2, 5:59 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Coshocton, Tuscarawas61 min
Jul 2, 6:20 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Tuscarawas40 min
Jul 2, 6:44 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas61 min
Jul 2, 6:57 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Harrison, Jefferson63 min
Jul 2, 7:23 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.